Alert archive / Illinois / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 105, NWS St. Louis, MO

May 10, 2014Madison County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 10, 2014, 11:59 PM CDT for Madison County, Illinois. It was in force for 46 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2014, 11:59 PM CDT (04:59 UTC)
Expired
May 11, 2014, 12:45 AM CDT
In force
46 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Madison County, IL

The radar

The St Louis radar (KLSX), 83 km from the middle of the area, began a volume at 05:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 12:13 AM CDTHAIL 0.25Edwardsville, IL
May 11, 12:14 AM CDTHAIL 1.25Edwardsville, ILNORTH SIDE OF DUNLAP LAKE AT MARINE ROAD AND SCHWARZ STREET.
May 11, 12:22 AM CDTHAIL 0.88Troy, ILRIGGINS ROAD AND IL ROUTE 162
May 11, 12:22 AM CDTHAIL 0.88W Troy, ILRIGGINS ROAD AND IL ROUTE 162
May 11, 12:32 AM CDTHAIL 0.25Marine, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 5:16 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 5.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2014-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2014-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3064 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

804 
WUUS53 KLSX 110459
SVRLSX
ILC119-110545-
/O.NEW.KLSX.SV.W.0105.140511T0459Z-140511T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1159 PM CDT SAT MAY 10 2014

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON COUNTY IN SOUTHWEST ILLINOIS...

* UNTIL 1245 AM CDT

* AT 1155 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BETHALTO...
  AND MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  GLEN CARBON...EDWARDSVILLE...MARYVILLE...TROY...HIGHLAND...
  DORSEY...PRAIRIETOWN...CARPENTER...WORDEN...MARINE...LIVINGSTON...
  ST. JACOB...ALHAMBRA...KUHN...FRUIT...HAMEL...KAUFMAN...NEW DOUGLAS
  AND GRANTFORK.

THIS WARNING ALSO INCLUDES...
INTERSTATE 70 IN ILLINOIS FROM EXIT 21 TO EXIT 30.
INTERSTATE 55 IN ILLINOIS FROM EXIT 23 TO EXIT 37.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3868 8960 3871 9012 3900 9008 3898 8964
      3896 8964 3888 8964 3887 8962
TIME...MOT...LOC 0459Z 272DEG 27KT 3888 9001

HAIL...1.00IN
WIND...60MPH

$$

GLASS
3 follow-up statements
584 
WWUS53 KLSX 110510
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1210 AM CDT SUN MAY 11 2014

ILC119-110545-
/O.CON.KLSX.SV.W.0105.000000T0000Z-140511T0545Z/
MADISON IL-
1210 AM CDT SUN MAY 11 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MADISON COUNTY
UNTIL 1245 AM CDT...

AT 1208 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
EDWARDSVILLE...AND MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
TROY...HIGHLAND...CARPENTER...WORDEN...MARINE...LIVINGSTON...ST.
JACOB...ALHAMBRA...KUHN...FRUIT...HAMEL...KAUFMAN...NEW DOUGLAS AND
GRANTFORK.

THIS WARNING ALSO INCLUDES...
INTERSTATE 70 IN ILLINOIS FROM EXIT 21 TO EXIT 30.
INTERSTATE 55 IN ILLINOIS FROM EXIT 23 TO EXIT 37.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3871 9006 3900 9003 3898 8964 3888 8964
      3887 8962 3869 8960 3868 8961
TIME...MOT...LOC 0511Z 272DEG 27KT 3881 8994

HAIL...1.00IN
WIND...60MPH

$$

GLASS
300 
WWUS53 KLSX 110524
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1224 AM CDT SUN MAY 11 2014

ILC119-110545-
/O.CON.KLSX.SV.W.0105.000000T0000Z-140511T0545Z/
MADISON IL-
1224 AM CDT SUN MAY 11 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
MADISON COUNTY UNTIL 1245 AM CDT...

AT 1221 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MARINE...AND
MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
HIGHLAND...MARINE...LIVINGSTON...ST. JACOB...ALHAMBRA...KAUFMAN...NEW
DOUGLAS AND GRANTFORK.

THIS WARNING ALSO INCLUDES...
INTERSTATE 70 IN ILLINOIS FROM EXIT 21 TO EXIT 30.
INTERSTATE 55 IN ILLINOIS FROM EXIT 23 TO EXIT 37.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3868 8961 3871 9003 3899 8987 3898 8964
      3888 8964 3887 8962 3870 8960
TIME...MOT...LOC 0524Z 272DEG 27KT 3881 8981

HAIL...1.00IN
WIND...60MPH

$$

GLASS
610 
WWUS53 KLSX 110536
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1236 AM CDT SUN MAY 11 2014

ILC119-110546-
/O.EXP.KLSX.SV.W.0105.000000T0000Z-140511T0545Z/
MADISON IL-
1236 AM CDT SUN MAY 11 2014

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MADISON COUNTY WILL
EXPIRE AT 1245 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.  HOWEVER...SMALL HAIL...GUSTY WINDS AND HEAVY RAIN
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM.

LAT...LON 3868 8961 3871 9003 3899 8987 3898 8964
      3888 8964 3887 8962 3870 8960
TIME...MOT...LOC 0536Z 272DEG 27KT 3881 8969

$$

GLASS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 9:56 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, May 10, 9:56 PM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
956 PM CDT Sat May 10 2014

.UPDATE:
Issued at 949 PM CDT Sat May 10 2014

Convection has morphed into broken line that should reach STL area
by around 04z. Have not talked to SPC yet about any extension of
watch, but that is certainly a possibility. While complex works SE,
WAA in its wake is already producing non-severe convection in a
broad band along and E of a KCOU-Chilicothe line, with additional
upstream convection over E KS. With sustained WAA across the area,
and fairly unstable air advecting into the region, see no true and
sustained break in the convection. In other words...it's gonna be
a long night.

Truett

&&

.SHORT TERM:  (Through Late Tonight)
Issued at 332 PM CDT Sat May 10 2014

Certainly appears that one or more rounds of intense convection are
in the offing for the CWA tonight. However, the devil is in the
details, and the exact specifics of evolution of this/these threats
remain uncertain at this time.

Almost all of the guidance suggests storms will continue to
intensify over west central and/or northwest MO over the next few
hours, with additional more hit and miss convection possible further
E in our CWA near/S of warm front (near a KJEF-KMVN line as of 20z)
where MLCAPES are now 2000-2500j/kg but AMS is apparently being
suppressed by overall lack of forcing as well as weak cap noted on
19z KSGF sounding. Given the amount of large scale shear and
instability any storm that manages to form over the next few hours
could become severe, but primary concern will be for convection
developing west of our CWA to grow upscale into a large complex
that will push east-southeast into the CWA during the evening.
While they differ in timing and somewhat in location, all of the
explicit models are suggesting this type of scenario.  While hail
and damaging winds may be the greatest threats, the possibility of
tornadoes will also exist near the warm front.

Heading into the late evening and overnight hours, increasing low
level jet should lead to additional development in the wake of the
first complex as it interacts with cool pool left behind this
evening's convection. Think any additional convection overnight
may be slightly further north, but of course that depends on where
the first round of storms track. While exact location of the E-W
QPF axis varies between the different solutions, there does appear
to be a fairly high threat of several rounds of convection
training across the area, so have added the have added mention of
heavy rain over about the N 2/3 of the CWA.

Truett

.LONG TERM:  (Sunday through Next Saturday)
Issued at 332 PM CDT Sat May 10 2014

Eventual evolution of late night convection will play a large role
on how Sunday's storm threat plays out, and we should have a
better handle on this as we watch how storms play out during the
overnight hours.  In general, expect some threat during the morning
as the overnight convection winds down, and then all of the models
indicate heights building fairly rapidly during the day as the upper
low digs into the 4 corners region.  This would suggest suppression
of much of the afternoon convection, but models disagree on how much
capping will occur.   For now have pretty much maintained going
forecast with chance pops primarily along and east of the
Mississippi River for the afternoon hours.

There should be a lull in convection for much of the area Sunday
evening, with thunderstorms overspreading the CWA from NW to SE late
Sunday night-Monday-Monday night as upper system and associated
strong cold front sweeps into the Mississippi Valley.

Some precip, primarily showers, should linger over the area on
Tuesday (and especially over the SE half of the CWA), as upper trof
slowly works its way east.  Since the front should be over the Ohio
Valley by this time our entire CWA will be in much cooler air.  This
should mean dramatically cooler temperatures than those of the next
few days, with Tuesday's highs generally in the 60s.

Very cool weather appears to be on tap for the remainder of next
week as an unseasonably strong upper level trof becomes parked
over the nation's midection. Along with the below average
temperatures, this should also mean periodic shower chances for
much of the CWA.

Truett

&&

.AVIATION:  (For the 00z TAFs through 00z Sunday Evening)
Issued at 525 PM CDT Sat May 10 2014

Convection in western MO is expected to congeal into a line and
reach the TAF sites between 01-04z. Depending on where the warm
front is and where any strong outflow boundaries are located when
the low level jet intensifies tonight, a second line of
thunderstorms may develop overnight. Scattered thunderstorms are
possible again tomorrow afternoon, but confidence in timing is too
low to include in the TAFs at this time.

Specifics for KSTL, KSUS, KCPS: Convection in western MO is
expected to congeal into a line and reach the St. Louis metro area
between 02-04z. Depending on where the warm front is and where any
strong outflow boundaries are located when the low level jet
intensifies tonight, a second line of thunderstorms may develop
overnight.

Kanofsky

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 10, 3:54 PM CDT, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
354 PM CDT SAT MAY 10 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-111115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
354 PM CDT SAT MAY 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS MUCH OF THE AREA TONIGHT. SOME OF
THE STORMS MAY BE SEVERE...WITH LARGE HAIL...DAMAGING WINDS AND
ISOLATED TORNADOES ALL POSSIBLE. AREAS OF HEAVY RAIN CAN ALSO BE
EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE REGION SUNDAY
THROUGH MONDAY NIGHT. SOME OF THE STORMS ON SUNDAY ACROSS
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS MAY BE
SEVERE...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THE
THREAT OF SEVERE STORMS WILL CONTINUE ON MONDAY AND MONDAY NIGHT
ACROSS MUCH OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE.

TRUETT

In the hours before

Local storm report, May 10, 11:43 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1143 PM CDT SAT MAY 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     HAIL             GODFREY                 38.97N  90.19W
05/10/2014  E0.88 INCH       MADISON            IL   TRAINED SPOTTER

&&

FUCHS
Local storm report, May 10, 11:45 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1145 PM CDT SAT MAY 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 PM     HAIL             WILLIAMSBURG            38.92N  91.70W
05/10/2014  M1.50 INCH       CALLAWAY           MO   TRAINED SPOTTER

&&

FUCHS
Local storm report, May 10, 11:46 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1146 PM CDT SAT MAY 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1136 PM     TSTM WND GST     ALTON                   38.90N  90.15W
05/10/2014  M46 MPH          MADISON            IL   TRAINED SPOTTER

            TEMPERATURE DROPPED 8 DEGREES IN 6 MINUTES.

&&

FUCHS
Local storm report, May 10, 11:50 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1150 PM CDT SAT MAY 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     HAIL             GODFREY                 38.97N  90.19W
05/10/2014  E0.50 INCH       MADISON            IL   AMATEUR RADIO

            NUMEROUS REPORTS OF PEA TO MARBLE SIZE HAIL IN THE
            GODFREY AND ALTON AREAS RECEIVED BY HAM OPERATORS.

&&

FUCHS
Local storm report, May 10, 11:52 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1152 PM CDT SAT MAY 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1152 PM     HAIL             FOSTERBURG              38.97N  90.08W
05/10/2014  M0.25 INCH       MADISON            IL   TRAINED SPOTTER

&&

CARNEY
Local storm report, May 10, 11:59 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1159 PM CDT SAT MAY 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     HAIL             OTTERVILLE              39.05N  90.40W
05/10/2014  E0.88 INCH       JERSEY             IL   AMATEUR RADIO

            MARBLE TO NICKEL SIZED HAIL.

&&

FUCHS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 8:40 PM CDTSevere Thunderstorm WarningLSXPike50 min
May 10, 9:20 PM CDTSevere Thunderstorm WarningLSXCalhoun40 min
May 10, 9:55 PM CDTSevere Thunderstorm WarningLSXCalhoun50 min
May 10, 10:13 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Jersey47 min
May 10, 11:22 PM CDTSevere Thunderstorm WarningLSXJersey, Macoupin, Madison38 min
May 11, 1:17 AM CDTSevere Thunderstorm WarningLSXCalhoun, Jersey, Madison43 min
May 11, 2:05 PM CDTRiver Flood WarningLSXCalhoun18 days

Nearby

Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.